• Problems getting off Compazine

    Asked by oceanblue24 on Friday, March 22, 2013

    Problems getting off Compazine

    I have been on Compazine on & off for the last year. It seems when my anxiety gets going I get nauseus & my Oncologist prescribes Compazine. I decided it's time to get off it so have been weaning myself off. I find as I got down to a 1/4 pill my anxiety & fear of recurence has hit an all time high. Anybody else here have adverse reaction to Compazine withdrawal? Is it unsafe to just stay on it? I will see my Onco next month but as I sit here today I feel as if I will jump out of my skin! Thank you all in advance! This is a great group & you have helped me in the past!

    9 Answers from the Community

    9 answers
    • CAS1's Avatar
      CAS1

      The best remedy for anxiety is exercise. Get up and move when you start to feel anxiety. Go for a walk do other forms but get moving. It has also been proven to reduce reccurance. But you have got to get off the meds if you can..

      over 4 years ago
    • nancyjac's Avatar
      nancyjac

      I think what is unsafe is trying to wean yourself off of it. That's no different from taking mind altering meds without medical supervision. Either continue with your meds as prescribed or make an appointment to see your doctor (oncologist or PCP) for this specific issue. Your oncologist may have prescribed it, but may not be the best doctor to advise and help you get off of it.

      over 4 years ago
    • Peroll's Avatar
      Peroll

      You might ask about alternatives to compazine. Ativan, which is also an antianxiety med has always worked well for me to combat nausea and it might be better for you to control both the anxiety and nausea at the same time. As with any med you need to talk to your Dr about it and get a perscription but it is worth asking. Good Luck

      over 4 years ago
    • AlizaMLS's Avatar
      AlizaMLS

      Dear oceanblue24,

      Hi. I'm Aliza, a BC patient and Medical Librarian (retired). I offer information, referrals and research to people on this site and elsewhere. I cannot offer Medical advice as it violates my Librarian's code of ethics (and strictly speaking is illegal {it's practicing medicine without a license-If I hadn't i.d.'d myself as a Librarian I could have, but I think I'm more helpful this way}]). At any rate.

      Compazine is in the class of drugs related to the psychotropic drug thorazine which they use in hospitals to calm psychotic patients. Compazine is much milder ( it's also effective in treating nausea as well). Whenever there are psychotropic (i.e., psychiatric) drugs that are being used to treat someone, the best way to titrate them (divide them into either higher or lower doses, i.e., raise or lower the dose, the best thing to do is to see an expert and that is a psychiatrist who practices psychopharmacology (a psychopharmacologist). This is the person you want your Oncologist to refer you to! I would recommend as someone else here mentioned that you yourself not be the person to "wean yourself" off your ativan. You're not trained to do this. This is a serious medication and there could be side effects if done incorrectly.

      Ativan is in the class of drugs called benzodiazepenes, which also include Valium (which is a lower dose drug) and klonopin (which is a higher dose drug). Ativan's in the middle. They are used for anxiety disorders of different kinds, and I know that ativan and klonopin are also anti-seizure drugs, but I haven't heard about either of them being anti-emetics (drugs to combat nausea). They carry a risk of dependency.

      All drugs have side effects, it's just a matter of which side effects and the degrees of side effects that you need to be concerned with and only you and your Oncologist can determine which side effects are currently the ones which are least harmful to you (we [all of us] here) should not be practicing pharmacology for you by suggesting specific names of substitute drugs. Just because someone is taking a specific drug (prescribed by his/her physician) does not mean it's right for you. Drugs prescribed for anxiety and depression vary in their efficacy according to the individual, i.e., it's not a cookie cutter approach like taking aspirin for a headache which is the reason to see a psychopharmacologist recommended by your Oncologist.

      I will go out on a limb here and say until you get a green light from your Oncologist or a psychopharmacologist, I would avoid alcoholic beverages. Alcohol (though it may relax you) is a depressant and it is addictive. "Nough said!

      Exercise has been shown to be beneficial for depression. I don't know if it's useful for anxiety.

      Meditation has been shown to be beneficial for anxiety. You may want to go to a bookstore and go to the Self Help aisle to browse the books on different types of Meditation from TM (as I mentioned earlier in a question I posed) to Zen meditation and others.

      I often write longer messages than some folks because I give more extensive information. I hope you take the time to consider what I've said here, and on Monday make some phone calls to get your pharmacological issues resolved. Until then, it's probably a wise thing not to make further changes-unless your doctor's on call.

      Best wishes,
      AlizaMLS

      over 4 years ago
    • Ydnar2xer's Avatar
      Ydnar2xer

      It's GOOD that you realize you have a problem with this drug...and can admit it. Why not go to your regular doc and let him/her help you get off of it? Good luck and again, it's great that you can be honest about this. I think that's the first step to getting better! :-)

      over 4 years ago
    • Gabba's Avatar
      Gabba

      It sounds as though you get nauseous only when your anxiety level is high so....anything that you can do do control your anxiety will probably help with your nausea...exercise and meditation are good and so are the class of drugs know as SSRIs....some of these even help with hot flashes! I had been on Zoloft for PTSD for a number of years and was going to wean myself, with the help of my PCP, when I was diagnosed with BC so instead of weaning off, I actually was advised to increase the dose! it helped me through some scary times, I am now on a minimal dose. As a nurse practitioner I have often recommend SSRIs with excellent results, they are not addictive...but I am not giving you medical advice...check with your PCP or oncologist.
      Good luck and God bless!

      over 4 years ago
    • oceanblue24's Avatar
      oceanblue24

      Thanks for all your input! I'm already on Klonopin for over 20 yrs. I too had it increased after my BC diagnosis. The nausea started as for a lot during chemo. Then again as I did rads. About a month after rads I got a heavy case of Shingles so it was prescribed again & then some for what we thought was bad news about the other breast, which I had removed with good results, & on & on so... I will speak to my Onco in April. Till then I'll stay on it. Thanks again!!! Great group here!!!

      over 4 years ago
    • Russ' Avatar
      Russ

      Compazine...I have been on this medication for nausea for quite some time,(12 yrs). It has been very effective for my nausea which occurs probably once a month. Whenever the nausea comes on one compazine does the trick. But as a couple of your advisors here say...don't attempt to come off this type of medication without medical supervision. I feel for you who said you felt like you were crawling out of your skin. It is not worth all of that just to try to get off the drug. It comes down to a better quailty of life. If there is no harm in taking the compazine...why suffer?
      Russ

      over 4 years ago
    • AlizaMLS's Avatar
      AlizaMLS

      Dear oceanblue24,

      I'm glad you've decided to stay on your medication until you speak to your doctor. Re the advice Russ gave to you, there are some serious risks involved in being on compazine long term everyday. (you and your physician [oncologist or psychopharmacologist] will have to weigh the benefit of those against nausea). There are other drugs that can be used to combat nausea that don't have the serious side effects that compazine can have.

      If someone takes compazine only once or twice a month, there shouldn't be a problem, but if you take it every day (no matter the dosage), you could be at risk. Despite what I'm telliing you, don't be scared (or your doc wouldn't have prescribed it). Stay on it and phone him/her asap to find out how to taper down.

      Again, best wishes,
      AlizaMLS

      over 4 years ago

    Help the community by answering this question:

    Create an account to post your answer Already have an account? Sign in!

    By using WhatNext, you agree to our User Agreement, and Privacy Policy


    Read and answer more invasive (infiltrating) ductal carcinoma questions.  Also, don't forget to check out our Invasive (Infiltrating) Ductal Carcinoma page.